MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52368
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/20/2022
Type of Reportable Event Death
Event or Problem Description
As reported, during an angiogram of the aorta with bilateral lower extremity runoff, an advance 35 lp low profile balloon catheter ruptured under nominal pressure and separated.Another manufacturer's 6 french sheath was used, which was then upsized to a 7 french sheath.Another manufacturer's inflation device was used to inflate the balloon to eight atmospheres two times, for thirty seconds each, within the right common iliac artery.The iliac arteries were reportedly calcified, and the groins were scarred from previous surgical procedures.After the balloon ruptured, the user attempted to remove the balloon by itself, through the sheath.Reportedly, several sheath-related maneuvers were made in an attempt to fully collapse the balloon into the sheath; however, this was not successful, and the user attempted to pull the balloon out directly and the tip of the balloon/catheter separated.The distal tip of the device remained in the patient, and the distal balloon marker was noted at the level of the left femoral access site.Numerous maneuvers were performed to upsize the sheath in the left groin to an 8 french system to snare the separated portion of the balloon/catheter and retract it into the left groin sheath, as it remained on another manufacturer's 0.035-inch wire guide.Snare access was not possible, however, as the iliac artery was extensively calcified.Although the balloon/catheter fragment could move up and down on the wire guide, the user could not get the balloon to safely collapse into the sheath in the left groin.The decision was then made to upsize the sheath in the right groin to a long 6 french sheath for through-and-through access, and the 0.035-inch wire in the left groin was captured.Attempts were made to snare the balloon/catheter fragment from the right side; however, the balloon would not enter the sheath.Because of the patient's severely calcified anatomy in both groins, the decision was made not to attempt further attempts to upsize the sheath, as the patient was to undergo a proximal anastomosis revision of a left femoral-popliteal bypass graft in the future.The user then attempted to advance a 6 french system from the right groin into the 8 french system in the left groin.This allowed the user to get the tip of the balloon outside of the left femoral artery access site; however, the 6 french sheath was not able to pass through the patient's scarred groin so that the balloon could be grasped or safely removed.Knowing that the patient had a threatened left femoral-popliteal bypass and open surgical repair of the bypass was already planned, further attempts to retrieve the balloon were halted.The balloon/catheter fragment was left in the subcutaneous tissue and would reportedly be addressed during the planned bypass repair.The patient received additional anesthesia during the attempted snaring of the balloon/catheter fragment.The patient's hospitalization is reportedly not believed to have resulted from this incident.The patient has reportedly died; however, per the reporter, the user facility does not believe that the death is related to the procedure in which this event occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 31aug2022 and 06sep2022.The planned follow-up bypass repair procedure was completed on (b)(6) 2022, and the fragment of the complaint device was successfully removed at that time.The patient was found with pulseless electrical activity (pea) in the hospital five days later.Resuscitation was attempted for fifteen minutes.The cause of death is unknown.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during an angiogram of the aorta with bilateral lower extremity runoff, an advance 35 lp low profile balloon catheter ruptured under nominal pressure and separated.Another manufacturer's 6 french sheath was used, which was then upsized to a 7 french sheath.Another manufacturer's inflation device was used to inflate the balloon to eight atmospheres two times, for thirty seconds each, within the right common iliac artery.The iliac arteries were reportedly calcified, and the groins were scarred from previous surgical procedures.After the balloon ruptured, the user attempted to remove the balloon by itself, through the sheath.Reportedly, several sheath-related maneuvers were made in an attempt to fully collapse the balloon into the sheath; however, this was not successful, and the user attempted to pull the balloon out directly and the tip of the balloon/catheter separated.The distal tip of the device remained in the patient, and the distal balloon marker was noted at the level of the left femoral access site.Numerous maneuvers were performed to upsize the sheath in the left groin to an 8 french system to snare the separated portion of the balloon/catheter and retract it into the left groin sheath, as it remained on another manufacturer's 0.035-inch wire guide.Snare access was not possible, however, as the iliac artery was extensively calcified.Although the balloon/catheter fragment could move up and down on the wire guide, the user could not get the balloon to safely collapse into the sheath in the left groin.The decision was then made to upsize the sheath in the right groin to a long 6 french sheath for through-and-through access, and the 0.035-inch wire in the left groin was captured.Attempts were made to snare the balloon/catheter fragment from the right side; however, the balloon would not enter the sheath.Because of the patient's severely calcified anatomy in both groins, the decision was made not to attempt further attempts to upsize the sheath, as the patient was to undergo a proximal anastomosis revision of a left femoral-popliteal bypass graft in the future.The user then attempted to advance a 6 french system from the right groin into the 8 french system in the left groin.This allowed the user to get the tip of the balloon outside of the left femoral artery access site; however, the 6 french sheath was not able to pass through the patient's scarred groin so that the balloon could be grasped or safely removed.Knowing that the patient had a threatened left femoral-popliteal bypass and open surgical repair of the bypass was already planned, further attempts to retrieve the balloon were halted.The balloon/catheter fragment was left in the subcutaneous tissue and would reportedly be addressed during the planned bypass repair.The patient received additional anesthesia during the attempted snaring of the balloon/catheter fragment.The patient's hospitalization is reportedly not believed to have resulted from this incident.The patient has reportedly died; however, per the reporter, the user facility does not believe that the death is related to the procedure in which this event occurred.Additional information was received 31aug2022 and 06sep2022.The planned follow-up bypass repair procedure was completed on (b)(6) 2022, and the fragment of the complaint device was successfully removed at that time.The patient was found with pulseless electrical activity (pea) in the hospital five days later.Resuscitation was attempted for fifteen minutes.The cause of death is unknown.Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.Two devices were returned to cook for investigation.The first balloon catheter was missing the tip and a portion of the balloon.There were no issues with the second balloon catheter, which was reportedly the device used to complete the procedure.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Cook also reviewed the device instructions for use (ifu).It warns, ¿under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal radiopaque balloon.Note: if resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.¿ the ifu further instructs to apply negative pressure with a larger syringe before proceeding with withdrawal if resistance is encountered.If resistance continues, the ifu instructs to remove the balloon and sheath as a unit.The information provided upon review of the dmr, dhr, ifu, and investigation of the return device suggests that there is evidence the device was manufactured to specification.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based upon the available information and results of the investigation, cook has concluded that the patient's anatomy contributed to this incident.The user noted that the iliac arteries were calcified and the groin was scarred.The appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15328423
Report Number1820334-2022-01431
Device Sequence Number6361151
Product Code DQY
UDI-Device Identifier10827002523682
UDI-Public(01)10827002523682(17)250506(10)CINC001461
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/06/2025
Device Model NumberG52368
Device Catalogue NumberPTA5-35-80-9-8.0
Device Lot NumberCINC001461
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/08/2022
Supplement Date Received by Manufacturer08/31/2022
12/06/2022
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date09/20/2022
12/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 MAGIC TORQUE WIRE; 6FR, 7FR TERUMO PINNACLE SHEATHS; BOSTON SCIENTIFIC INFLATION DEVICE
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization; Death;
Patient Age76 YR
Patient SexMale
Patient Weight66 KG
Patient RaceWhite